Correlations of multiplicative functions and applications

Oleksiy Klurman*

*Corresponding author for this work

Research output: Contribution to journalArticle (Academic Journal)peer-review

25 Citations (Scopus)
70 Downloads (Pure)


We give an asymptotic formula for correlations Xn6x f1(P1(n))f2(P2(n)) · · · · · fm(Pm(n)) where f . . . , fm are bounded “pretentious” multiplicative functions, under certain natural hypotheses. We then deduce several desirable consequences. First, we characterize all multiplicative functions f : N → {−1, +1} with bounded partial sums. This answers a question of Erdös from 1957 in the form conjectured by Tao. Second, we show that if the average of the first divided difference of multiplicative function is zero, then either f(n) = n s for Re(s) < 1 or |f(n)| is small on average. This settles an old conjecture of K´atai. Third, we apply our theorem to count the number of representations of n = a+b where a, b belong to some multiplicative subsets of N. This gives a new ”circle method-free” proof of the result of Brüdern.
Original languageEnglish
Pages (from-to)1622-1657
Number of pages36
JournalCompositio Mathematica
Issue number8
Early online date31 May 2017
Publication statusE-pub ahead of print - 31 May 2017


  • multiplicative functions
  • Delange’s theorem
  • correlations


Dive into the research topics of 'Correlations of multiplicative functions and applications'. Together they form a unique fingerprint.

Cite this